IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 2436 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (721 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References
   Article Figures

 Article Access Statistics
    Viewed227    
    Printed6    
    Emailed0    
    PDF Downloaded22    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2020  |  Volume : 52  |  Issue : 4  |  Page : 339-340
 

Chlorpromazine-induced lenticular opacity


Department of Glaucoma, Aravind Eye Hospital, Puducherry, India

Date of Submission17-Jul-2020
Date of Decision18-Sep-2020
Date of Acceptance19-Sep-2020
Date of Web Publication14-Oct-2020

Correspondence Address:
Dr. Kavitha Srinivasan
Department of Glaucoma, Aravind Eye Hospital, Thavalakuppam, Puducherry - 605 001
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijp.IJP_691_20

Rights and Permissions



How to cite this article:
Srinivasan K, Gopalakrishna M. Chlorpromazine-induced lenticular opacity. Indian J Pharmacol 2020;52:339-40

How to cite this URL:
Srinivasan K, Gopalakrishna M. Chlorpromazine-induced lenticular opacity. Indian J Pharmacol [serial online] 2020 [cited 2020 Dec 5];52:339-40. Available from: https://www.ijp-online.com/text.asp?2020/52/4/339/298154




Sir,

A 50-year-old female presented with occasional glare for 2 years. She had a history of taking chlorpromazine (CPZ) tablet 400 mg daily for schizophrenia for more than 10 years. Her vision was 6/9 in both eyes. On examination, she had bilateral stellate, brownish, granular deposits along the suture lines on the anterior surface of the lens, in the visual axis [Figure 1]. This was seen more prominently on retro-illumination [Figure 2]. The cornea was clear.
Figure 1: Slit-lamp examination showing chlorpromazine-induced star-shaped anterior lenticular opacity

Click here to view
Figure 2: The retro-illumination mode enhancing the star shape of the opacity caused by chlorpromazine

Click here to view


CPZ is an established drug for psychiatric diseases, especially schizophrenia. Among the ocular adverse effects of CPZ, corneal pigmentary changes and various stages of lenticular opacities are common.[1] The lenticular changes are dose related and categorized into five grades.[2] They range from fine dot-like opacities, stellate cataract, to solidly opaque mass. Despite being such significant opacities, they usually do not compromise on visual acuity until advanced stage.[3] However, patients usually complain of glare and halos. Stopping the drug has not shown to reverse the condition usually, but the progression can be arrested. Psychiatrists prescribing these medications must be well aware of this adverse effect and refer the patient to an ophthalmologist in case of development of symptoms and plan on changing the medication. Our patient had bilateral Grade 4 lens deposits without any corneal deposit secondary to CPZ. Ophthalmologists must also be aware of this possibility so that reassurance can be given to patients.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Subashini K, Rao V A. Chlorpromazine-induced cataract and corneal pigmentation. Indian J Pharmacol 2004;36:323-4.  Back to cited text no. 1
  [Full text]  
2.
Thaler JS, Curinga R, Kiracofe G. Relation of graded ocular anterior chamber pigmentation to phenothiazine intake in schizophrenics-quantification procedures. Am J Optom Physiol Opt 1985;62:600-4.  Back to cited text no. 2
    
3.
Ooi IL, Umi Kalthum MN, Suzaily W, Aida Zairani MZ, Yong TK. Ocular manifestation of chlorpromazine toxicity: A case report. J Ophthalmic Pathol 2014;3:2.  Back to cited text no. 3
    


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow